Could the Mirena coil be causing my mental health problems?

(23 Posts)
Mindfullness Tue 12-Feb-19 20:59:35

I had the Mirena coil fitted last August due to fibroids. I have had anxiety for years and depression previously. Since having the implant put in I've found myself very tearful, low mood - probably depression, hair loss, weight gain etc Could it be the Mirena causing this? Thanks x

OP’s posts: |
NotTheChef Tue 12-Feb-19 21:07:30

For me it did. I had about 4 days a month clear of pmt symptoms, it was the same when I was on the pill, I should have known better, but I liked not having a period.

Mindfullness Wed 13-Feb-19 22:03:20

That sounds like me, it's awful isn't it? I have an appointment tomorrow at the fpc with the view to having it removed!!!

OP’s posts: |
zgaze Wed 13-Feb-19 22:20:04

Yes it did that to me as well. It made me fat and devoid of any drive to do anything. Hated it but had to fight for a year to get it out - was just encouraged to keep giving it a couple more months to settle. Once it was finally out I started to feel like myself again with days. I know it’s brilliant for lots of people but not me!

FaithInfinity Wed 13-Feb-19 22:35:15

It sent me batty! I had it for 6 weeks and begged my GP to remove it. I couldn’t stop crying, was miserable and paranoid. Shortly after it was out I felt better. I avoid all hormonal contraceptives now, they just don’t seem to suit me.

Mindfullness Wed 13-Feb-19 22:42:27

Thanks zgaze, like you I know my own body and this is not right. I'm glad you're feeling getter now it's removed 😊

OP’s posts: |
Amy326 Wed 13-Feb-19 22:47:50

Yes it made me feel very low and tearful and I almost started to feel like a different person. After I had it removed I went back to normal! The doctor was pretty adamant that it shouldn’t cause any side effects but then again they also said it would be ‘mildly uncomfortable’ to have it put in and that was the understatement of the century.

Mindfullness Thu 14-Feb-19 18:16:02

Amy326 - that's how I feel, it's horrible isn't it sad I'm glad to hear you're feeling better, fingers crossed it's the same for me!!

OP’s posts: |
TaimaandRanyasBestFriend Thu 14-Feb-19 18:18:05

It can definitely affect mood, it's even in the leaflet accompanying the device.

ValleyoftheHorses Thu 14-Feb-19 18:20:32

Yes. I had awful anxiety on it and had to have it removed. I’ve worked out I can’t do progesterone only- I need the oestrogen to keep me happy!

Flipflop789 Thu 14-Feb-19 18:21:43

Yep had to get mine out for this reason. Awful, never again

HariboBrenshnio Thu 14-Feb-19 18:30:56

Yes. I've never had anxiety before and I'd had the mirena in for 3 years thinking all was well as no side effects other than no period - win. I started with anxiety and terrible intrusive thoughts last year that lead me to seek counselling. My therapist suggests coming off the coil as she'd had women who found the hormones had made their mental health issues worse. It came out in December and I feel like a fog has lifted. My anxiety has lessoned to just small niggles that I can rationalise and cope with. The thoughts have stopped. I can't believe it's made such a huge difference but it really has.

ChardonnaysPrettySister Thu 14-Feb-19 18:34:56

I was about to kill either myself or any other family member, dogs included.

I would never have been able to fit them all under the patio, so I had the thing removed.

Ulysses Thu 14-Feb-19 18:38:16

I've seen a few threads like this which made me hesitant to get the coil fitted. After speaking with a group of friends though, 4 had the Mirena coil and none had any symptoms that they would place on having it. Not say that this would be the same in your case but to provide an alternative point of view. Ive decided to get it fitted myself. I have low mood at times and Im 44 and finding that I'm gaining a bit more weight these past few years. I have fairly horrific periods though so am hoping it will reduce these without making me feel worse in other ways.

icannotremember Thu 14-Feb-19 18:38:56

Doctors will almost always tell you no, it cannot possibly be the Mirena.
Women who have had the Mirena and were affected this way know better. It can and does cause awful mental health (and other) issues for some women.

Sjofn Thu 14-Feb-19 18:42:41

This is ringing a bell. As well as extra anxiety and depression my sex drive has all but gone. Before Mirena though I had such heavy periods I become dangerously anaemic, hospitalised - blood transfusions etc. Don't know what to do for the best.

You have my sympathies OP.

Sjofn Thu 14-Feb-19 18:43:17

*became

MonaChopsis Thu 14-Feb-19 18:47:57

For balance... I have had anxiety and depression for years. Had the Mirena implanted 2-3 years ago, after the initial uncomfortable couple of weeks it's been amazing and I would highly recommend it. No effect on my mental health (positive or negative).

WutheringBites Thu 14-Feb-19 18:49:48

Unlikely.

Racecardriver Thu 14-Feb-19 18:49:49

Those are common side effects of hormonal contraceptives but it could also be a sign of hypothyroidism.

WutheringBites Thu 14-Feb-19 18:50:36

Sorry; posted a bit quick. Unlikely. But what you’re going through sounds miserable flowers

HorseDoorBolted Thu 14-Feb-19 18:52:43

Also wondering this.

But also have very bad periods which have completely gone. Is there any other non hormonal option that helps with periods? confused

Mindfullness Sat 16-Feb-19 09:34:07

Thanks ladies for sharing, it's awful isn't it. My periods are a lot less heavy but I feel like I am on constantly and my mood is low. I tried to go to the fpc this week but they were full so going next week. I really want it out! Xx

OP’s posts: |

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in